ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1751

Hydralazine-Induced Vasculitis and Pulmonary-Renal Syndrome

Session Information

Category: Trainee Case Report

  • 1202 Glomerular Diseases: Immunology and Inflammation

Authors

  • Mehta, Siddharth, Western Reserve Health Education/ NEOMED, Warren, Ohio, United States
  • Santana Martinez, Frank S., Western Reserve Health Education/ NEOMED, Warren, Ohio, United States
  • Solanki, Shantanu, Geisinger Commonwealth School of Medicine, Scranton, Pennsylvania, United States
  • Singh, Jagmeet, Geisinger Commonwealth School of Medicine, Scranton, Pennsylvania, United States
Introduction

Hydralazine, an arterial vasodilator, is a commonly used medication for the management of hypertension, heart failure with reduced ejection fraction (HFrEF), and hypertensive emergency in pregnancy. Hydralazine-induced antinuclear cytoplasmic antibody (ANCA) vasculitis leading to pulmonary-renal syndrome (PRS) is a very rare and fatal condition. A high degree of clinical suspicion, thorough history, early diagnosis, and prompt treatment is associated with a good clinical outcome.

Case Description

A 79-year-old woman with past medical history of type 2 diabetes mellitus, hypertension, lung mass, coronary artery, cerebrovascular accident, and chronic anemia presented with lethargy. Her home medications included aspirin, hydralazine, metoprolol tartrate, amlodipine, atorvastatin, and baclofen. On admission, serum creatinine was 2.5 mg/dl and erythrocyte sediment rate was more than 140 ml/min. Urinalysis showed positive urine RBC and leukocyte esterase. Chest radiograph and CT chest without contrast showed bilateral posterior opacities. Bronchoscopy showed thick mucus secretion and inflamed erythematous mucosa on left lung. Bronchoalveolar lavage showed positive bronchial fluid RBCs. Serology work-up was positive for antinuclear, antineutrophil cytoplasmic, anti-histone, anti-myeloperoxidase, and anti-proteinase 3 antibodies. Complement C3 level was low. Hydralazine was empirically held early at admission and the patient was started on intravenous corticosteroids. Consequently, patient's supplemental oxygen requirement decreased. However, serum creatinine up trended to 3.9 mg/dl requiring a need for renal replacement therapy. Patient decided not to undergo hemodialysis and opted for hospice care.

Discussion

Pathogenesis of hydralazine induced vasculitis is not well understood. It has multifactorial involvement with dose dependent relationship. A higher incidence is seen in females, patients with HLA DR4 genotype, slow hepatic acetylators, and those with a history of thyroid disease. Diagnosis is mainly based on constitutional and system-specific symptoms, thorough medication history, serology workup, and a strong clinical suspicion. In the setting of prolonged hydralazine use, clinicians should consider this rare condition which requires prompt diagnosis, early discontinuation of offending drug, and treatment with immunosuppressive therapy.